Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 9, 2018, 12:49 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 9, 2018, 1:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
401 WWUS85 KPUB 091849 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1249 PM MDT THU AUG 9 2018 COZ074-075-091930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 1249 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Stonewall, or 34 miles west of Trinidad, moving south at 15 mph. Brief heavy rain, winds in excess of 40 mph and small hail up to the size of dimes will be possible with this storm. Locations impacted include... Stonewall, Weston and the higher terrain of Southern Sangre de Cristo Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3699 10529 3728 10522 3728 10503 3699 10497 TIME...MOT...LOC 1846Z 004DEG 10KT 3722 10513 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:38 AM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 9, 11:38 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1138 AM MDT Thu Aug 9 2018 .SHORT TERM...(Today and tonight) Issued at 449 AM MDT Thu Aug 9 2018 ...Focus for thunderstorms shifts westward today... Lingering vort max/shear axis across west central CO appears to be the focusing mechanism for thunderstorm development this afternoon and evening. This feature is progged to slowly shift southwestward through tonight as the upper ridge out west amplifies. While models agree that focus for thunderstorms will shift westward with this feature, the coverage of afternoon showers and thunderstorms varies between the short range models. The 00Z NamNest didn't perform well with last evening's convection across the southeast mountains and plains, which turned out be non-existent as focus ended up being much farther south with the more dominant shortwave trough. 06z NamNest seems a little better in line but is still quite hot with convection when compared to the HRRR. Secondly, tracing this upper level feature upstream yesterday, it appears there was limited thunderstorm activity associated with it. Dew points have been pretty low across the western mountains and valleys lately, though they have ben slowly increasing overnight. Given all these factors, suspect that there is some convective feedback occuring with this feature in the model QPF and PoP fields and have trended pops down slightly from model blends, particularly for the eastern mountains and plains where drier air will spread in. With northeasterly flow aloft, thunderstorms will move southwestward which should hinder their spread across the plains. Therefore suspect most of the southeast plains will see a break from thunderstorm activity today. With weakening upper level flow, deep layer shears range from 10-25 kts which should limit storm organization across the mountains. However storm motions will be slower and precipitable waters slightly higher, which will still lead to a risk of flash flooding on area burn scars. With focus shifting farther west, do not have enough confidence that burn scars in the southeast mountains will be impacted, so will hold off on issuing any flash flood watches for now. Hayden Pass burn scar may be the most vulnerable given its more westward location but confidence is still low. Temperatures out west should be a few degrees cooler than yesterday especially if thunderstorm initiation occurs fairly early as models suggest. Eastern areas should warm a few degrees over yesterday given less convection and cloud cover. Thunderstorm activity should wind down quickly this evening with main forcing pushing southward out of the area. Kept low temperatures pretty close to guidance and model blends. -KT .LONG TERM...(Friday through Wednesday) Issued at 449 AM MDT Thu Aug 9 2018 Overall, latest model solutions still indicates that a drier meteorological pattern should be noted over at least the eastern 2/3rds of the forecast district from Friday into Monday, with precipitation chances then increasing from Tuesday into Wednesday as deeper atmospheric moisture returns to southern Colorado. Friday into Monday...Upper ridging initially located over northeastern Nevada Friday shifts into northeastern Utah on Saturday before becoming centered over southern Wyoming by Sunday, in advance of upper trough/low moving into the Texas panhandle region Monday. Initially, deepest moisture/precipitation axis is expected to be located over Arizona and New Mexico and to a lesser degree into Colorado's Continental Divide locations from Friday into the weekend, with some modest drying anticipated over many Continental Divide locations on Monday. For sensible weather, highest pops over the CWA should be noted over Divide locations from Friday into Monday with some locally heavy rainfall possible, while lower grade to nil pops are expected over eastern locations. Tuesday and Wednesday...A northeasterly to easterly surface surge impacting the forecast district Tuesday will interact with deeper atmospheric moisture moving into Colorado Tuesday and Wednesday to allow increased precipitation chances(including locally heavy rainfall potential, favoring the eastern mountains and portions of the Interstate 25 corridor during this time-frame.) It still appears that low-grade gradient winds(outside of storms) will continue over the CWA during the longer term. Also, temperatures should remain near climatological averages during the balance of the longer term. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1131 AM MDT Thu Aug 9 2018 At KALS, chance of tsra will increase through the afternoon, with vcts 20z-03z and potentially gusty outflow winds 21z-02z. Stronger storms may also produce a brief period of MVFR vis in heavy rain and small hail as they move across the valley. Models suggest convection will be fairly slow to dissipate this evening, and will include a vcsh until 06z. At KPUB and KCOS, VFR conditions today and tonight, and with nly steering currents keeping most mountain convection west of both terminals, won't include any vcts mention either site. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...PETERSEN
Hazardous weather outlook, Aug 9, 11:41 AM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Thu Aug 9 2018 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Thu Aug 9 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will stay confined to the mountains and interior valleys this afternoon and evening with the main threats being locally heavy rainfall, lightning, erratic wind gusts up to 45 mph and small hail. Although thunderstorms are expected to remain more localized today, flash flooding will still be possible should a stronger storm impact some of the newer burn scars such as Hayden Pass, Junkins or Spring. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected to become more limited in coverage and favor higher terrain locations from Friday into Monday as a drying trend develops during this time-frame. Then, an increased threat of thunderstorms is still expected from Tuesday into Wednesday as monsoonal flow returns to southern Colorado. Primary thunderstorm threats from Friday into Wednesday are expected to be hazardous lightning, wind gusts around 40 mph and periods of moderate to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the mountains and valleys. 10/77
In the hours before
Special weather statement, Aug 9, 12:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1249 PM MDT THU AUG 9 2018 COZ074-075-091930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 1249 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Stonewall, or 34 miles west of Trinidad, moving south at 15 mph. Brief heavy rain, winds in excess of 40 mph and small hail up to the size of dimes will be possible with this storm. Locations impacted include... Stonewall, Weston and the higher terrain of Southern Sangre de Cristo Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3699 10529 3728 10522 3728 10503 3699 10497 TIME...MOT...LOC 1846Z 004DEG 10KT 3722 10513 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:05 PM MDT | Special Weather Statement | PUB | Rio Grande | 40 min |
| Aug 9, 1:34 PM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Aug 9, 1:54 PM MDT | Special Weather Statement | PUB | Mineral | 36 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.